South Carolina, 2016Damaging Winds in South Carolina, April 7, 2016
April 7, 2016 · NWS CAE · 10 events in 3 counties and zones
A Squall Line developed ahead of an approaching cold front. The squall line moved across the Central Savannah River Area and then northeast across the Midlands during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Squall Line developed ahead of an approaching cold front. The squall line moved across the Central Savannah River Area and then northeast across the Midlands during the early morning hours. The strong winds damaged numerous trees including trees and limbs on homes along the northern shore of Lake Murray.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 7, 1:22 AM EST, 38 minutes earlier.
Area forecast discussion, Apr 7, 1:22 AM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
222 AM EDT THU APR 7 2016
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG A COLD FRONT EARLY THIS
MORNING. IT WILL BE WINDY BEHIND THE FRONT TODAY. COLD HIGH
PRESSURE WILL DOMINATE OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TODAY/...
SHOWERS AND THUNDERSTORMS WERE IN THE FORECAST AREA EARLY THIS
MORNING AHEAD OF THE COLD FRONT. STRONG WIND GUSTS MAY MIX DOWN TO
THE SURFACE IN SOME OF THE SHOWERS...BUT WIND WILL LIKELY REMAIN
BELOW SEVERE CRITERIA BECAUSE OF A LACK OF SIGNIFICANT SURFACE-
BASED INSTABILITY. THE HIGH-RESOLUTION MODELS AND RADAR TRENDS
SUPPORT THE SHOWERS EXITING THE FORECAST AREA EARLY THIS MORNING.
IT WILL BE WINDY BEHIND THE FRONT TODAY. THE NAM BUFKIT INDICATED
WIND IN EXCESS OF 40 KNOTS AT THE TOP OF THE MIXED LAYER THIS
AFTERNOON. THE GFS LAMP HAD GUSTS AROUND 35 MPH. BASED ON THE NAM
FORECAST SOUNDINGS BELIEVE GUSTS NEAR 45 MPH WILL OCCUR AND WE
HAVE ISSUED A WIND ADVISORY. THE STRONGEST WIND WILL LIKELY OCCUR
FROM ABOUT 300 PM TO 700 PM...AND POSSIBLY IN SHOWERS OR
THUNDERSTORMS EARLY THIS MORNING. LEANED TOWARD THE HIGHER
TEMPERATURE GUIDANCE TODAY BECAUSE OF A RELATIVELY WARM START.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
WIND SHOULD DIMINISH THIS EVENING WITH THE LOSS OF HEATING AND
LESS MIXING. A MID-LEVEL SHORTWAVE TROUGH MAY HELP SUPPORT SHOWERS
MAINLY IN THE NORTH PART TONIGHT. THE TROUGH WILL BEGIN TRACKING
AWAY FROM THE AREA FRIDAY. WIND WILL BE WEAKER FRIDAY BUT IT WILL
STILL BE BREEZY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CANADIAN HIGH PRESSURE WILL DOMINATE EARLY IN THE PERIOD. A
CONCERN IS A POSSIBLE FREEZE SATURDAY NIGHT. THE GFS AND ECMWF
MOS HAVE BEEN CONSISTENT SHOWING THE COLDEST AIR SATURDAY NIGHT
WITH LOWS IN THE UPPER 20S AND LOWER 30S. MODERATING TEMPERATURES
SHOULD OCCUR AFTER SUNDAY. THE GFS AND ECMWF DISPLAY THE NEXT
FRONTAL SYSTEM AND ASSOCIATED MOISTURE AFFECTING THE AREA MONDAY
NIGHT AND ESPECIALLY TUESDAY. THE GFS AND ECMWF MOS HAVE POPS
AROUND 40 PERCENT.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH...ALONG WITH ACCOMPANYING SURFACE FRONT AND
ASSOCIATED BAND OF SHOWERS AND POSSIBLE THUNDERSTORMS...WILL BE
ROLLING THROUGH OUR FORECAST AREA (FA) LATE TONIGHT. RADAR TRENDS
AND LATEST HIGH RESOLUTION MODELS GENERALLY SUGGEST MAIN BAND OF
CONVECTION WILL MOVE ACROSS THE TERMINALS IN THE 07Z-11Z TIME
FRAME. GENERALLY SOUTHERLY GRADIENT WINDS ARE EXPECTED TO INCREASE
TONIGHT AHEAD OF THE FRONT...WITH LLWS EXPECTED...WITH BREEZY TO
WINDY CONDITIONS EXPECTED TO CONTINUE THURSDAY BEHIND THE FRONT AS
WINDS SHIFT TO WEST. LATEST ACARS SOUNDINGS AT AGS AND CAE CONFIRM
LOW LEVEL WINDS AROUND 1K FT HAVE INCREASED TO AROUND 30 KTS FROM
THE SSE...AND THIS IS EXPECTED TO INCREASE SOME LATER TONIGHT.
THOUGH INSTABILITY APPEARS WEAK...THUNDER WILL BE POSSIBLE...AND
FOR NOW WILL HANDLE WITH VCTS TO ACCOMPANY THE PREDOMINATE/TEMPO
SHRA ACTIVITY. CLEARING EARLY THURSDAY MORNING BEHIND THE
FRONT...THOUGH MID LEVEL CLOUDS POSSIBLE THU AFTN/EVE AHEAD OF
ANOTHER UPPER SYSTEM THAT WILL COME THROUGH THU NT...PROVIDING A
SLIGHT CHANCE OF A FEW LIGHT SHOWERS THU NT.
EXTENDED AVIATION OUTLOOK...VFR FRIDAY THROUGH SUNDAY. BREEZY FRIDAY
AND SATURDAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
SC...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020>022-025>031-035>038-041.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Apr 7, 12:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
151 AM EDT THU APR 7 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080600-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
151 AM EDT THU APR 7 2016
...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.
LAKE WIND ADVISORY.
A FROST ADVISORY OR FREEZE WARNING MAY BE NEEDED FOR SATURDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Apr 7, 1:35 AM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
235 AM EDT THU APR 7 2016
GAZ040-064-SCZ018-020-025-026-030-070730-
LINCOLN-COLUMBIA-NEWBERRY-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
235 AM EDT THU APR 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COLUMBIA...
EASTERN LINCOLN...SALUDA...WESTERN NEWBERRY...EDGEFIELD...
SOUTHEASTERN MCCORMICK AND NORTH CENTRAL AIKEN COUNTIES...
AT 234 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES EAST OF TROY TO 10 MILES NORTHWEST OF EVANS...
AND MOVING NORTHEAST AT 60 MPH.
WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
NEWBERRY...EDGEFIELD...SALUDA...JOHNSTON...WHITMIRE...RIDGE SPRING...LAKE
GREENWOOD...MONETTA...TRENTON...SILVERSTREET...PARKSVILLE...WARD...MODOC...
CHAPPELLS...CLARKS HILL AND KINARDS.
LAT...LON 3398 8216 3398 8205 3395 8204 3396 8201
3409 8192 3413 8187 3415 8190 3419 8192
3420 8194 3430 8190 3437 8178 3453 8164
3453 8162 3451 8160 3381 8158 3346 8235
TIME...MOT...LOC 0634Z 235DEG 70KT 3397 8217 3365 8224Thunderstorm Wind, Saluda
- When
- April 7, 2:00 AM EST to 2:09 AM EST
- Where
- Saluda County, 10.57 mi NW of Monetta
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.970, -81.735
Law enforcement reported several trees down along Forrest Hills Road near the intersection of Ridge Spring Highway, Emory Road near the intersection of Forrest Hills Road, Mt. Willing Road near the intersection of High Point Road, across Highway 378 and across Old Golf Course Road.
Thunderstorm Wind, Saluda
- When
- April 7, 2:03 AM EST
- Where
- Saluda County, 1.78 mi NE of Travis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.988, -81.708
Law enforcement reported a tree down along Emory Road near Forrest Hills Road.
Thunderstorm Wind, Saluda
- When
- April 7, 2:05 AM EST
- Where
- Saluda County, 1.26 mi WSW of Mt Willing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.992, -81.690
Law enforcement reported a large tree down across Highway 378 five miles east of the town of Saluda.
Thunderstorm Wind, Saluda
- When
- April 7, 2:05 AM EST
- Where
- Saluda County, 1.18 mi WSW of Mt Willing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.992, -81.688
Law enforcement reported a tree down along Highway 378, Batesburg Highway east of Saluda.
Thunderstorm Wind, Saluda
- When
- April 7, 2:06 AM EST
- Where
- Saluda County, 0.31 mi NNE of Mt Willing
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.004, -81.668
Law enforcement reported a tree down at Mt. Willing Road and High Point Road.
Thunderstorm Wind, Saluda
- When
- April 7, 2:09 AM EST
- Where
- Saluda County, 2.61 mi NNW of Batesburg
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.937, -81.561
Law enforcement reported a tree down along Old Golf Course Road.
Thunderstorm Wind, Lexington
- When
- April 7, 2:35 AM EST to 2:45 AM EST
- Where
- Lexington County, 1.53 mi S of Syrup to 5.04 mi NW of Irmo
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.078, -81.326
Straight Line Winds produced a damage path which began along Indian Summer Point and Libby Ariail Court along the north shore of Lake Murray. Several pine trees were uprooted or snapped landing on the roofs of a couple of homes. This resulted in significant damage to a covered porch on one home. The storm then moved northeast across the next cove producing additional tree damage near Old Lexington Road and Jake Meetze Road. The most significant damage occurred in The Cove subdivision. Several structures sustained minor to moderate damage due to downed hardwood and softwood trees up to 4 feet in diameter. There were also several public reports of trees down around the town of Chapin.
Thunderstorm Wind, Lexington
- When
- April 7, 2:38 AM EST
- Where
- Lexington County, Chapin
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.170, -81.350
Several public reports of trees down around the town of Chapin.
Thunderstorm Wind, Richland
- When
- April 7, 2:40 AM EST
- Where
- Richland County, 2.28 mi SE of Hilton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 34.108, -81.271
A wind gust of 64 mph was recorded at Flotilla Island at Lake Murray.
Thunderstorm Wind, Richland
- When
- April 7, 2:45 AM EST
- Where
- Richland County, 0.73 mi NW of Ballentine
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.128, -81.239
The Richland County Mesonet site at Ballentine recorded a wind gust of 61 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Georgia, April 7, 20165 injured · $150,000 · EF2 · 3 events
- Winter Weather in Wisconsin, April 7, 20161 death · 1 event
- Tornadoes in Florida, April 7, 2016$205,000 · EF0 · 3 events
- Coastal Flood in Maine, April 7, 2016$150,000 · 4 events
- Coastal Flood in New Hampshire, April 7, 2016$95,000 · 1 event
- Damaging Winds in New York, April 7, 201678 kt wind · 25 events
- Dust Storm in Arizona, April 7, 2016$30,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 7, 201653 kt wind · 22 events
- Damaging Winds in Maryland, April 7, 2016$13,000 · 52 kt wind · 14 events
- High Wind and Strong Wind in Massachusetts, April 7, 2016$17,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, April 7, 2016$19,000 · 50 kt wind · 3 events
- Coastal Flood and High Wind in Maine, April 7 to 8, 201667 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619019, 619020, 619021, 619022, 619023, 619024, 619028, 619025, 619026, 619027.